Alert archive / Colorado / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 67, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 18, 2000, 5:09 PM MDT for Lincoln County, Colorado. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 18, 2000, 5:09 PM MDT (23:09 UTC)
- Expired
- Jul 18, 2000, 6:15 PM MDT
- In force
- 66 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lincoln County, CO
The radar
The Pueblo radar (KPUX), 104 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -358 J/kg
- Mixed-layer LCL
- 2568 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 182310 SVRDEN COC073-190015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO ISSUED BY PUEBLO CO 509 PM MDT TUE JUL 18 2000 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO. * UNTIL 615 PM MDT. * AT 509 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM 3 MILES NORTH OF HUGO...OR ABOUT 13 MILES SOUTHEAST OF LIMON...MOVING SOUTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY OF... CENTRAL LINCOLN AND EASTERN LINCOLN COUNTIES. AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 70 MPH. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3929 10351 3913 10361 3893 10314 3918 10315
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:30 PM MDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 18, 2:30 PM MDT, 2 hours 39 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO ISSUED BY NWS PUEBLO CO 230 PM MDT TUE JUL 18 2000 MAIN PROBLEMS ARE SEVERE CONVECTION THREAT THIS EVENING AS WELL AS FOR THE NEXT COUPLE OF DAYS. CURRENTLY NORTHWEST FLOW WITH STRONG SHEAR PROFILE...FOR MID JULY...IS OVER THE REGION. WIND SPEEDS OF 60 TO 70 KNOTS ARE OVER NORTHERN COLORADO THIS AFTERNOON...WITH WINDS OF 30 TO 40 KNOTS AT 500MB. THE MAIN PROBLEM IS GETTING ENOUGH LOW LEVEL MOISTURE TO GET HIGH ENOUGH CAPES. THROUGHOUT THE DAY...SURFACE WINDS HAVE BEEN FROM THE WEST TO NORTHWEST OVER EASTERN WYOMING BEHIND A WEAK LOW PRESSURE CENTER OVER CENTRAL NEBRASKA. THIS SURFACE LOW IS IN THE LEFT EXIT REGION OF THE JET. THE MODELS GENERALLY AGREE ON WEAKENING THIS LOW AS IT MOVES FURTHER EAST ALLOWING EAST TO SOUTHEAST FLOW TO DEVELOP OVER THE PLAINS. AT 2PM (20 Z)...THE FLOW ONLY HAS A WEAK EASTERLY COMPONENT ON THE PLAINS. EACH SUCESSIVE RUN OF THE RUC HAS BEEN DELAYING THE DEVELOPMENT OF THE STRONGER EASTERLY FLOW LATER INTO THE EVENING. HOWEVER...THERE IS PLENTY OF MOISTURE IN KANSAS TO TAP INTO AS THE UPSLOPE DEVELOPS. RUC SOUNDINGS FOR THE EASTERN PLAINS HAS CAPES OF 1800 TO 2500 LATE THIS AFTERNOON AND EVENING WITH HELICITIES AS HIGH AS 50. I WILL DOWNPLAY THE SEVERE THREAT SOME. THERE STILL IS A CHANCE FOR A SEVERE STORM...BUT I WILL NOT MENTION ANYTHING IN THE ZONES. OVER THE MOUNTAINS AND HIGH VALLEYS...THE ATMOSPHERE HAS BECOME DRIER THAN YESTERDAY AND EXPECT ONLY TYPICAL EVENING CONVECTION. ON WEDNESDAY...UPSLOPE FLOW BECOMES ESTABLISHED ON THE PLAINS WITH ETA CAPES FROM 2000 TO 3000. SHEAR LOOKS PRETTY GOOD WITH SURFACE WINDS FROM THE SOUTHEAST AT 5 TO 15 KNOTS AND 500MB WINDS FRON THE WEST AT 30 TO 35 KNOTS. DAY 2 OUTLOOK HAS SLIGHT RISK FOR PORTIONS OF THE PLAINS AND I SEE NO REASON TO DISAGREE WITH IT. UPSLOPE MAKES IT TO THE FOOTHILLS AND SCATTERED POPS AND COOLER TEMPERATURES LOOK REASONABLE. AN MCS MAY DEVELOP AROUND THE NORTHEAST CORNER OF THE STATE. OVER THE MOUNTAINS...THERE IS A MODEST AMOUNT OF MIDDLE AND UPPER LEVEL MOISTURE FOR WIDELY SCATTERED CONVECTION. ON THURSDAY...THE PATTERN REMAINS NEARLY THE SAME WITH ANOTHER UPSLOPE SURGE ON THE EASTERN PLAINS TO REINFORCE THE LOW LEVEL MOISTURE. IN THE MOUNTAINS THERE WILL BE ENOUGH MOISTURE FOR CONTINUED AFTERNOON AND EVENING CONVECTION. IN THE EXTENDED...THE MRF...ECMWF AND UKMET CONTINUE HAVING USPLOPE SURGES OVER THE REGION ON FRIDAY AND SATURDAY. CURRENT EXTENDED WITH CONVECTION AND COOLER THAN NORMAL TEMPERATURES ON THE PLAINS LOOK REASONABLE. BY SUNDAY...THE MRF HOWS AN IMPRESSIVLEY HIGH AMPLITUDE RIDGE...FOR THIS TIME OF THE YEAR...TO THE WEST OF THE REGION...WITH NORTHWEST FLOW ALOFT OVER THE REGION. ECMWF AND UKMET SHOW A LESS AMPLIFIED FLOW WITH THE RIDGE AXIS OVER THE REGION. CURRENTLY...I AM FAVORING THE MORE CLIMATOLOGICALLY REASONABLE ECMWF AND UKMET. FOR SUNDAY...WILL KEEP SOME CONVECTION AROUND BUT WARM TEMPERATURE TO NEAR SEASONABLE VALUES. WOLYN WFO PUEBLO .DEN...NONE.
In the hours before
Special weather statement, Jul 18, 11:15 AM MDT, 5 hours 54 minutes before
COZ030-032>050-190600- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO ISSUED BY NWS PUEBLO 1115 AM MDT TUE JUL 18 2000 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: NORTHWEST FLOW WITH STRONG WIND SHEAR WILL REMAIN OVER THE REGION THIS AFTERNOON AND TONIGHT. WITH WEAK NORTHWEST FLOW AT THE SURFACE...THE AMOUNT OF LOW LEVEL MOISTURE WILL BE LESS THAN MONDAY...BUT THERE IS STILL SUFFICIENT MOISTURE FOR SCATTERED THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE EARLY AFTERNOON OVER THE FRONT RANGE AND FOOTHILLS. AS THE THUNDERSTORMS MOVE SOUTHEAST ...THEY HAVE THE POSSIBILITY OF DEVELOPING INTO SUPERCELLS AND REACHING SEVERE LIMITS. THE MAIN THREATS FOR SEVERE WEATHER ARE LARGE HAIL AND STRONG WINDS. THE BEST THREAT FOR SEVERE WEATHER IS NORTH AND EAST OF A LINE FROM APPROXIMATELY...WEST OF CHEYENNE WYOMING...THROUGH FORT COLLINS... LIMON...AND BURLINGTON. THE POTENTIAL FOR SUPERCELLS INCREASES FURTHER NORTHEAST OF THIS LINE AS THERE WILL BE GREATER INSTABILITY DUE TO INCREASED LOW LEVEL MOISTURE. THERE ARE ALSO SOME INDICATIONS THAT A WEAK UPSLOPE SURGE WILL DEVELOP LATE THIS AFTERNOON. IF THIS SURGE DOES DEVELOP...THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL LINGER INTO THE EVENING. SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM. WOLYN WFO PUEBLO
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 10:25 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Jefferson | 35 min |
| Jul 18, 4:21 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 54 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.